Jump to content
2019 Nursing Salary Survey Read more... ×

What does this presentation mean? NOT HOMEWORK.

Nurses   (1,047 Views 15 Comments)
by FolksBtrippin FolksBtrippin (Member)

235 Likes; 1 Follower; 13,027 Visitors; 1,360 Posts

advertisement

This is not homework. This is about a patient I saw in the community (Psych-- but I do head to toe assessments) and it has me confused. Your thoughts would be much appreciated. Patient is new to me.

70 y old F with schizoaffective disorder bipolar type but currently stable on trilafon, lithium, abilify. Rt lower extremity is edematous. Pt states she has been dx'd by her PCP with cellulitis. And is going to see PCP tomorrow for follow up. She states that she had a "benign tumor" removed from her right thigh "many years ago" and gets edema distal to the surgical site intermittently ever since then. Her vitals: Pulse 52, BP 87/57. Temp 98.9 F. She is 59" and 140 lbs. She has lost 150 lbs over the last year, possibly related to a recent manic episode. Her lungs are clear to auscultation. I hear S1, S2 and S4 (the "Tennesse" sound). She is taking bactrim, kefflex, and lasix. She has a recent lab printout and it is all normal except that her hemoglobin and mchc are a little low. 11.5 for hemoglobin, IDR the other one. Her memory is mildly impaired short term and long term. She complains of pain in the edematous leg 5/10. Denies syncope, dizziness.

I am thinking I will call her PCP tomorrow to make sure she actually went, because I would have sent her myself anyway, but am I right to be thinking this is pointing to cardiac issue? I am just a little dumbfounded and new to community health. I worked inpatient psych before, so I just want to make sure I get her everywhere she needs to go.

Also in general I am asking-- can a patient be hypotensive and brady and also have heart failure? Because that is the crux of what confuses me here. Or... could the lasix be bringing her BP down? And what the heck is up with that heartrate?

And she is not my only patient with right LE edema!

Share this post


Link to post
Share on other sites

3,245 Visitors; 98 Posts

Those psych meds sound pretty heavy; that plus Lasix could be the cause. Is her heart rate down from any cardiac meds? Or is she possibly toxic on meds, causing the bradycardis?

The edema definitely sounds like it is cellulitis related but could be cardiac. Maybe it I'd just more pronounced due to that tumor removal surgery.

She sounds complicated as hell. I hope she keeps her appointment, has lab work (including serum Lithium levels and thyroid panel), and has that yucky leg checked out.

I'm hooked now. Keep us posted???

Share this post


Link to post
Share on other sites

MHDNURSE has 21 years experience.

186 Likes; 11,081 Visitors; 1,080 Posts

My dad was on BP meds for years and last year was admitted for drainage of peritoneal fluid. He was put on lasix and I remember him telling me his BP was lower than it had ever been in his life since starting the lasix. They took him off the BP meds at that point.

Share this post


Link to post
Share on other sites

not.done.yet has 8 years experience as a MSN, RN and works as a Professional Development Specialist.

275 Likes; 4 Followers; 42,876 Visitors; 5,168 Posts

I would be watching cardiac, but also watching for s/s of sepsis. Decreased HR, decreased BP, known source are enough to warrant sepsis workup even with her being on Lasix.

Share this post


Link to post
Share on other sites

36 Likes; 10,223 Visitors; 1,369 Posts

It would be really hard to figure out without knowing what she normally runs for bp, hr.my first thought was if she was on a beta blocker or digoxin for her heart. That could affect both hr and bp. The Lasix certainly could affect bp too, but from my experience, you can give quite a bit through the iv and still have it well tolerated. I would be worried about her infection worsening with a low bp as well. But generally with worsening cellulitis you would see skin or temperature changes as well.

I second making sure she follows up with the doc.

Share this post


Link to post
Share on other sites

Kaisu has 2 years experience and works as a Hospice.

8 Likes; 1,387 Visitors; 90 Posts

I may be way off base here but I hear unilateral lower extremity edema and pain and I think blood clot. Notwithstanding, medical evaluation totally indicated. Great assessment data by the way.

Share this post


Link to post
Share on other sites
advertisement

235 Likes; 1 Follower; 13,027 Visitors; 1,360 Posts

Update:

She did follow up with her PCP appointment. Her Lithium level was actually sub-therapeutic at 0.3, should have mentioned that at the beginning. PCP ordered an ultrasound of the leg which came back negative for DVT. When she finished her course of antibiotics her leg got much better, then swelled up again and PCP put her back on the lasix.

I looked at the intake info and it seems her BP runs low normally-- around 100/60 is normal for her, so she was low but not terribly low when I assessed her.

Psychiatrically, she is beginning to decompensate. I am hoping we can get her Lithium levels up in time for her. She has been walking a lot, which is good for her leg, but also is showing signs of mania and paranoia.

I am still puzzled about the S4 I heard. Nothing in the documentation from the PCP about that.

Share this post


Link to post
Share on other sites

78 Likes; 6,908 Visitors; 909 Posts

How much Lasix is she on a day? And what time did she take it related to when her appointment was? That would help with her BP.

Lasix will lower your BP. But with the cellulitis, I would also be concerned about sepsis. I ask about the timing as Lasix is good for about 6 hours and therefore her BP should rebound after 6 hours. I also ask how much because the difference in 20mg as opposed to 40 mg, makes a big difference in blood pressures.

My other guess would be heart failure. But I'm guessing her PCP would have covered that in his initial testing.

Share this post


Link to post
Share on other sites

canoehead has 30 years experience as a BSN, RN and works as a RN ER.

66 Likes; 2 Followers; 48,186 Visitors; 6,548 Posts

If the tumor recurs in her leg, that would explain the swelling intermittently, and pain. The cardiac issues...I'm stumped.

Share this post


Link to post
Share on other sites

Penelope_Pitstop has 13 years experience and works as a Registered Nurse.

2 Likes; 45,483 Visitors; 2,365 Posts

I'm wracking my psych nurse brain (I did mental health nursing for a while) and something about the trilafon is sticking out to me. I just read the drug insert and did some other research and can't really find what I'm looking for, but I know trilafon can do some funky stuff. (Yes, that is my techincal terminology!)

Don't ask me why I am feeling so strongly that the trilafon is the culprit, but I do feel that way.

Share this post


Link to post
Share on other sites

235 Likes; 1 Follower; 13,027 Visitors; 1,360 Posts

How much Lasix is she on a day? And what time did she take it related to when her appointment was? That would help with her BP.

Lasix will lower your BP. But with the cellulitis, I would also be concerned about sepsis. I ask about the timing as Lasix is good for about 6 hours and therefore her BP should rebound after 6 hours. I also ask how much because the difference in 20mg as opposed to 40 mg, makes a big difference in blood pressures.

My other guess would be heart failure. But I'm guessing her PCP would have covered that in his initial testing.

She's taking 20 Of the lasix. I don't know what time she took it. That is a good question and an important education piece.

Share this post


Link to post
Share on other sites

235 Likes; 1 Follower; 13,027 Visitors; 1,360 Posts

If the tumor recurs in her leg, that would explain the swelling intermittently, and pain. The cardiac issues...I'm stumped.

She also lost lymph nodes in the area.

Share this post


Link to post
Share on other sites
×